Wisconsin, 2010

Tornado and Hail in Wisconsin, September 21, 2010

September 21, 2010 · NWS MKX · 16 events in 6 counties and zones

A cold front moving through the region was the focus for development of a broken line of thunderstorms ahead of the front during the afternoon and evening. The combination of ascent with a short wave impulse passing over the region, daytime heating, low-level moisture inflow on a 40 knot west southwest low-level jet, and steep low to mid-level lapse rates produced severe thunderstorms with large…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front moving through the region was the focus for development of a broken line of thunderstorms ahead of the front during the afternoon and evening. The combination of ascent with a short wave impulse passing over the region, daytime heating, low-level moisture inflow on a 40 knot west southwest low-level jet, and steep low to mid-level lapse rates produced severe thunderstorms with large hail and damaging wind gusts. Additionally, the storms produced a brief, EF0 tornado in Rock County, southeast of Janesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 21, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 21, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT TUE SEP 21 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY.
FORECAST EMPHASIS ON PRECIPITATION TONIGHT...RETURNING WED NIGHT
INTO FRI.

A COLD FRONT CROSSING SOUTHERN AND EASTERN WISCONSIN THIS EVENING
WILL BRING THUNDERSTORMS TO THE REGION. SPC MESOSCALE RUC ANALYSIS
SHOWED SBCAPE VALUES UP TO 2500 J/KG WITH NO SBCIN FOR PARTS OF
SOUTH CENTRAL WISCONSIN AT 3 PM THIS AFTERNOON. SFC CONVERGENCE
ALONG THE COLD FRONT...AS WELL AS FORCING FROM A 500MB SHORTWAVE
CROSSING EASTERN IOWA INTO NORTHERN IL LATE THIS AFTERNOON...WILL
HELP TO ORGANIZE ONGOING CONVECTION IN FAR EASTERN IA/SW WI/NW IL
INTO MORE OF A NORTH TO SOUTH LINE WITH POSSIBLE BOWING SEGMENTS.

WITH A WET BULB ZERO HEIGHT OF 10K AND LOWER...WITH THE GIVEN LATE
AFTERNOON CAPE...AND EFFECTIVE BULK SHEAR UP TO 40KT...ISOLATED
LARGE HAIL IS POSSIBLE. WINDS ARE FAIRLY UNIDIRECTIONAL ALONG THE
FRONT...SO STRAIGHT LINE WINDS WITHIN BOWING SEGMENTS WILL BECOME
MORE LIKELY AS CONVECTION CONTINUES. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 9 PM FOR SOUTHERN TIER AND JEFFERSON/WAUKESHA/MKE
COUNTIES.

PRECIP WILL TAPER OFF FROM NW TO SOUTH CENTRAL AROUND MIDNIGHT
BEHIND THE FRONT. THE FRONT WILL HANG UP OVER NORTHERN IL
OVERNIGHT...SO LINGERING SHOWERS WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS FAR SOUTHERN WI THROUGH THE EARLY MORNING HOURS.

SURFACE BOUNDARY SAGS A LITTLE FARTHER SOUTH INTO CENTRAL IL FOR WED
MRNG SO WL REMOVE POPS IN THE SOUTH...AT LEAST DURING THE MORNING.
BENIGN CONDITIONS SHORT-LIVED AS SHORT WAVE TROUGH ALREADY PUSHING
INTO WEST COAST MOVES RAPIDLY EWD AND BEGINS TO AMPLIFY ACROSS
NORTHERN PLAINS WED NGT. IN RESPONSE...NOSE OF STRONG 50KT LOW LEVEL
JET TAKES AIM ON CENTRAL WI WITH STRONG SURGE OF THETA-E ADVECTION
THU NGT.  ELEVATED INSTABILITY INCREASES RAPIDLY WITH MID LEVEL
LAPSE RATES INCREASING TO 7 C.  SURGE OF WARM AIR ADVECTION WL PULL
WMFNT RAPIDLY NWD ACRS SRN WI LATE WED NGT INTO THU MRNG. CONFINED
LIKELY WORDING FOR CONVECTION OVER NRN TWO-THIRDS OF CWA CLOSER TO
BEST LOW LEVEL CONVERGENCE.

WMFNT SHIFTS RAPIDLY NWD INTO NRN WI ON THU WITH BULK OF CWA IN WARM
SECTOR.  KEPT LIKELY WORDING IN THE NORTH IN THE MORNING AS WMFNT
SHIFTS NWD AND IN THE FAR NORTHWEST IN THE AFTN AHEAD OF APPROACHING
CDFNT.  3 HR PRES FALLS OF 2 TO 3 MB WITH 925MB WINDS INCREASING TO
40 TO 45 KTS IN THE AFTN.  WL LIKELY RESULT IN SUSTAINED 20 TO 25KT
WINDS FOR SEVERAL HOURS IN ERN CWA...WITH DRY ADIABATIC LAPSE RATES
ALLOWING WIND GUSTS TO POSSIBLY REACH 35KTS. AT THIS
POINT...THINKING WINDS WL REMAIN BLO WIND ADVISORY CRITERIA.

STRONG SHORT WAVE TROUGH AND CDFNT SWEEPS THROUGH SRN WI THU NGT SO
WL CONT LIKELY WORDING WITH LINGERING -SHRA DIMINISHING FRIDAY
MORNING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
INTERESTING TO WATCH LAST SEVERAL DAYS HOW THE EXTENDED GUIDANCE HAS
HAD DIFFICULTIES HANDLING POTENTIAL SHORT WAVE TROFFING ACROSS THE
UPPER MIDWEST THIS COMING WEEKEND. NEED TO GIVE KUDOS TO HI RES
ECMWF WHICH WAS SHOWING THE POTENTIAL FOR SHORT WAVE TROFFING ON THE
00Z/20 MODEL RUN...WHILE OTHER EXTENDED GUIDANCE WAS A RUN OR TWO
LATER.  NORTHERN HEMISPHERE WATER VAPOR DOES SHOW SEVERAL UPSTREAM
LARGE WAVES OVER CENTRAL/NORTHEAST PAC SO THERE IS POTENTIAL FOR
SHORT WAVE ENERGY TO AFFECT UPPER MIDWEST THIS WEEKEND.

GFS/UKMT AND CANADIAN ALL IN AGREEMENT WITH ECMWF IN SHOWING
SHORT WAVE TROF SAGGING SOUTHEAST ACROSS UPPER MIDWEST OVER THE
WEEKEND.  ALTHOUGH SOME AGREEMENT EXISTS ON THIS SCENARIO...SPECIFIC
NUANCES IN THE FORECAST STILL QUITE A BIT OUT OF SYNC...SO
CONFIDENCE REMAINS LOW FOR THIS PERIOD. LATEST GFS FOLLOWING TRACK
OF EARLIER RUNS OF ECMWF WHILE LATEST ECMWF AND GEM FARTHER EAST
OVER CENTRAL GTLAKES WITH SHORT WAVE. MOST OF THE GUIDANCE IS
SHOWING MORE PROGRESSIVE SHORT WAVE SO FOR NOW...DUE TO LARGE
UNCERTAINTY...WL CONTINUE SMALL POPS FOR -SHRA ON SAT...AND ADD
SMALL POPS IN THE EAST FOR SAT NGT.

AT THIS POINT...EXPC DRY WEATHER TO RETURN FOR SUNDAY AND PERSIST
INTO MONDAY BUT WL NEED TO WATCH FOR SECONDARY WEAKER SHORT WAVE IN
WNW FLOW THAT MAY SWEEP ACROSS WRN GTLAKES LATER MON AND MON NGT.

WL BE INTERESTING TO SEE IF GFS 500MB 5 DAY ANOMOLY VALID AT 00Z/02
VERIFIES WHICH SHOWS LARGE POSITIVE 250M HEIGHT ANOMOLY OVER SOUTH
CENTRAL CAN.  WOULD BE QUIET AND WARM INTO THE START OF THE NEW
MONTH.

&&

.AVIATION...THE MAIN AREA OF THUNDERSTORMS WILL MISS THE MSN AIRPORT
THIS AFTERNOON. THERE ARE SOME SHOWERS IN THE VCTY AROUND 3 TO 4
THIS AFTERNOON...BUT THEY ARE DISSIPATING AS THE COLD FRONT MOVES
THROUGH. ANOTHER AREA OF SHOWERS IN FAR SW WI SHOULD GRAZE ACROSS
MSN LATER THIS AFTERNOON. HOWEVER...THE MAIN
THUNDERSTORMS...POSSIBLY SEVERE...WILL TRACK SOUTH OF A LINE FROM
MSN TO PORT WASHINGTON LATE THIS AFTERNOON INTO THIS EVENING AS THE
COLD FRONT MAKES ITS WAY ACROSS THE SOUTHEAST PART OF THE STATE.

EXPECT MAINLY MVFR CIGS/VSBYS WITH THE CONVECTION...THOUGH SOME IFR
POSSIBLE WITH STRONGER CELLS. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREAT.

PCPN CHANCES LINGER FOR SOUTHEAST TAF SITES THROUGH EARLY MORNING
WITH THE SURFACE TROUGH/FRONT STALLING ACROSS NORTHERN IL OVERNIGHT.

&&

.MARINE...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM SOUTH OF
NORTH POINT LIGHT. NORTH OF THAT SITE...OFFSHORE WINDS HAVE
DIMINISHED WITH THE SFC TROUGH OVERHEAD...AND THEREFORE WAVES HAVE
DIMINISHED BELOW SMALL CRAFT ADVISORY CRITERIA AS WELL.

ANOTHER STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE REGION
WEDNESDAY NIGHT THROUGH FRIDAY WILL BRING ANOTHER CHANCE OF GUSTY
WINDS AND HIGH WAVES. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THIS
PERIOD.

&&

.CONFIDENCE...
TONIGHT AND WED...MEDIUM TO HIGH.
THU AND FRI...MEDIUM.
FRI NIGHT THRU SUN...LOW.
SUN NGT THRU TUE...LOW TO MEDIUM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM CDT TONIGHT LMZ645-646.

&&

TONIGHT...MRC
REST OF SHORT/LONG TERM...MBK
AVIATION/MARINE...MRC
Hazardous weather outlook, Sep 21, 2:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT TUE SEP 21 2010

WIZ046-047-051-052-056>060-062>072-220945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 AM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN THROUGH THIS EVENING...THEN STALL OVER NORTHERN ILLINOIS
OVERNIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHERN AND SOUTHEAST WISCONSIN THROUGH 9 PM THIS EVENING. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS IN THE COUNTIES NEAR THE ILLINOIS
BORDER...AS WELL AS PORTIONS OF SOUTHWEST WISCONSIN ON WEDNESDAY
AFTERNOON. THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING...AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTHERN
WISCONSIN.

SOUTHERLY WINDS OF 20 TO 35 MPH ARE EXPECTED ON THURSDAY AS LOW
PRESSURE APPROACHES WISCONSIN. THESE WINDS WILL APPROACH WIND
ADVISORY CRITERIA.

THUNDERSTORMS ARE LIKELY AGAIN THURSDAY NIGHT...AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH LATE EVENING. SPOTTER
ACTIVATION MAY BE NEEDED AGAIN LATER IN THE WEEK.

LMZ643>646-220945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 AM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

DEEP LOW PRESSURE MOVING WELL NORTH OF THE AREA WILL GENERATE GUSTY
SOUTHWEST WINDS AND HIGH WAVES THROUGH LATE THIS AFTERNOON. WINDS
AND WAVES WILL TAPER OFF FROM NORTH TO SOUTH ALONG THE NEARSHORE
ZONES. A SMALL CRAFT ADVISORY IS IN EFFECT FOR NEARSHORE WATERS
SOUTH OF THE NORTH POINT LIGHT UNTIL EARLY THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NEARSHORE WATERS SOUTH
OF THE NORTH POINT LIGHT UNTIL 9 PM THIS EVENING AS A COLD FRONT
MOVES SOUTHEAST ACROSS WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM RACINE SOUTH ON
WEDNESDAY. THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING...AS A WARM FRONT MOVES NORTHWARD ACROSS SOUTHERN
WISCONSIN.

THUNDERSTORMS ARE LIKELY AGAIN THURSDAY NIGHT...AS A COLD FRONT
MOVES THROUGH THE REGION.

ANOTHER STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE REGION
WEDNESDAY NIGHT THROUGH FRIDAY WILL BRING GUSTY WINDS AND HIGH
WAVES. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THIS
PERIOD.

MRC
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 21, 1:19 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
219 PM CDT TUE SEP 21 2010

WIZ067-212030-
LAFAYETTE-
219 PM CDT TUE SEP 21 2010

...STRONG THUNDERSTORM MOVING TOWARD LAFAYETTE COUNTY...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 44 MILES SOUTHWEST OF DARLINGTON...MOVING
NORTHEAST AT 45 MPH.

UP TO QUARTER SIZE HAIL...AND WINDS UP TO 60 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BENTON BY 250 PM CDT...
  SHULLSBURG BY 300 PM CDT...
  DARLINGTON BY 310 PM CDT...
  ARGYLE BY 325 PM CDT...

A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THIS STORM MAINTAINS
ITS INTENSITY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

FRANKS
Special weather statement, Sep 21, 2:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 PM CDT TUE SEP 21 2010

WIZ069-212115-
ROCK-
336 PM CDT TUE SEP 21 2010

...STRONG THUNDERSTORM MOVING INTO AFTON AND JANESVILLE AREAS...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES WEST OF BELOIT...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BELOIT AND JANESVILLE AIRPORT BY 350 PM CDT...
  CLINTON BY 400 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

FRANKS
Local storm report, Sep 21, 3:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 N BELOIT              42.57N 89.02W
09/21/2010  E0.50 INCH       ROCK               WI   AMATEUR RADIO

&&

KUHLMAN

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Rock

When
September 21, 3:00 PM CST to 3:01 PM CST
Where
Rock County, 0.95 mi NNE of Prairie Airport to 1.26 mi NE of Prairie Airport
Rating
EF0
Path length
0.42 mi
Path width
30 yd
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.562, -89.011

An isolated thunderstorm cell ahead of a broken line of strong to severe thunderstorms, generated a brief, weak tornado. A damage survey conducted by Midwest Severe Storm Tracking and Response Center verified this brief, EF0 tornado around 4.2 miles southeast of Southern Wisconsin Regional Airport (KJVL). The tornado path began just southeast of the intersection of CTH G and Walton Lane, and moved east-northeast less than 1/2 mile before dissipating east of Franklin Street. The tornado broke off 6 to 8 inch tree limbs and twisted and broke off shrubs at the ground. It also bent, and then knocked over, a 20-foot antenna that had been stabilized by guy wires. The EF rating was determined by DI27 (TH) DOD2, with estimated wind speeds of 70 to 75 mph. The exact start location is Lat. 42.56200 Lon. -89.01098. The exact end location is Lat 42.56322 Lon -89.00297.|Average path width was 15 yards. The damage amount was estimated.

Hail, Green

When
September 21, 3:00 PM CST to 3:08 PM CST
Where
Green County, 5 mi SW of Brodhead to 4.28 mi S of Brodhead
Measured
1 in hail
Reported by
Public
Coordinates
42.569, -89.439

Thunderstorm Wind, Rock

When
September 21, 3:25 PM CST
Where
Rock County, 3 mi N of Beloit
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.563, -89.030

Law enforcement officials reported several trees were blown down by thunderstorm wind gusts estimated at 52 knots (60 mph).

Hail, Rock

When
September 21, 3:30 PM CST
Where
Rock County, (Jvl)rock Co Arpt Ja
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.620, -89.030

Hail, Rock

When
September 21, 3:34 PM CST
Where
Rock County, 5 mi N of Beloit
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.592, -89.030

Hail, Walworth

When
September 21, 3:50 PM CST
Where
Walworth County, Allen Grove
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.580, -88.770

Hail, Walworth

When
September 21, 3:57 PM CST
Where
Walworth County, Darien
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.600, -88.700

Hail, Walworth

When
September 21, 3:58 PM CST
Where
Walworth County, 2 mi WSW of Delavan Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.639, -88.636

Hail, Walworth

When
September 21, 4:09 PM CST
Where
Walworth County, 2 mi NNE of East Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.807, -88.385

Hail, Racine

When
September 21, 4:32 PM CST
Where
Racine County, Rochester
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.730, -88.220

Hail, Milwaukee

When
September 21, 4:33 PM CST
Where
Milwaukee County, 1 mi SE of Franklin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.860, -88.066

Hail, Kenosha

When
September 21, 4:40 PM CST
Where
Kenosha County, Bristol
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.550, -88.050

Thunderstorm Wind, Racine

When
September 21, 4:40 PM CST
Where
Racine County, 2 mi SSE of Wind Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.803, -88.135

Law enforcement reported a thunderstorm wind gust estimated at 52 knots (60 mph).

Thunderstorm Wind, Racine

When
September 21, 4:45 PM CST
Where
Racine County, 4 mi W of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.800, -88.009

An amateur radio operator reported a thunderstorm wind gust estimated at 52 knots (60 mph).

Hail, Racine

When
September 21, 4:47 PM CST
Where
Racine County, 4 mi W of Caledonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.800, -88.009

Thunderstorm Wind, Kenosha

When
September 21, 5:02 PM CST
Where
Kenosha County, 2 mi SSW of Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.523, -88.185

Law enforcement officials reported several trees were blown down by thunderstorm wind gusts estimated at 52 knots (60 mph).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259714, 259715, 259723, 262597, 262598, 259716, 262599, 262600, 259721, 262601, 259717, 259718, 259719, 259720, 259722, 259724.